Aa
A
A
Close
Avatar universal
3rd night of withdrawls from ativan. Please help.
I've been using Lorazepam/Ativan for the past 10 years daily. I started it in general to stop anxiety when flying. As the years went by I started using it daily at 1.25 mg a night to sleep...it progressed to 5 mg a night for the past recent years. On Feb. 14, I found out I was pregnant - so I stopped it cold turkey. I called my obgyn and they told me not to taper off and that I had to quit - which I did as soon as I found out. Tonight is my third night without any anti-anxiety aid and I'm going through some heavy withdrawal. My obgyn said that the withdrawal wasn't going to hurt the pregnancy and that it wouldn't kill me and that I would have to just go through this. Well, this has been absolutely awful. It's 4am now and I have not slept and I'm shaky and jittery and try so hard not to have any panic attacks. I read online that if you quit cold turkey after having been on Ativan for so long that you can go into convulsions and seizures. I'm terrified of this. I think this is one of the reasons I can't sleep - I think I'm going to have a convulsion or seizure in my sleep. So this is keeping me up. What a mess. I would never have started Ativan if I knew the dangers.

If anyone has experience with this or has gone through withdrawal of Ativan, please reply. Sometimes I have moments of clarity where I don't feel like I'm having these withdrawal symptoms and then I go right back into being shaky with the chills...thinking I'm on the verge of dying.

Thank you for your replies.


-Sally
Cancel
7 Answers
Page 1 of 1
Avatar universal
You do need medical supervision while withdrawaling from benzos because it could be dangerous not saying it will just saying better safe then sorry for you and your little one. Also i would go to a different doctor who specializes in withdrawal from benzos thats very important because despite wut what really stupid obgyn said benzo withdrawals can cause serious harm nd even death. Im not trying to scare you hun just want you to be correctly informed nd seek the right help. Congratulations on your lil pnut! I know if you heed my advice you both will be perfectly well!! Good luck!
P.s.  take a tylonol PM to get some rest safe during pregnancy my sister took every day without fail and i took occasionlly for pregnancy related pain and sleepless
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Call your Internist (NOT your OB-GYN) and explain what's going on. Ask for a referral for a psychiatrist STAT.  You definitely need to be monitored by someone who knows benzos.  Believe me, I know.  I am facing weaning off longterm use of Xanax and know I cannot do it alone.  Neither can you.  Call at once!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi there: I don't think you need a psychiatrist but do call the doctor who prescribes the Ativan and get some advice.  It's so dangerous to stop a bezo abruptly! Your OB is just plain wrong here. If this were me, I would get back on it to avoid a seizure. But that's just me. I'm not telling you to do that even though I would temporarily until I got in touch with the doctor.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi Sally,

I'm not a medical professional, but I agree with Vicki - I would start taking the benzos again until you can see a doctor who understands benzodiazapines and withdrawal.  Cold turkey is dangerous to you because of the risk of seizure, but you also have to think of your baby - it's very early in your pregnancy, and I can't really advise you on what may happen, but it stands to reason that if you're going thorugh that much stress from a CT benzo withdrawal  - you're putting stress on your baby.  5 mg is a mid to high dose, but regardless, until you can see a medical professional, do NOT CT from the benzodiazapines.  They can put you on a slow safe taper that will work for both you and your baby.  

Please post again so we know how you're doing.

Take care of yourself,

Sandy
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hi Everyone,
I ended up going to the ER around 11:00am that morning. I was so unbelievably shakey and jittery and started having panic attack after panic attack. ER gave me an IV and my heart rate and blood pressure was a little high. They admitted me for 2 nights. They started me on a slow taper. They administered 2mg through my IV the first day and then gave me 2mg per day to take until 2/21. From 2/22- 2/26 I am to take only 1 mg daily and then from 2/27-3/2 I am to take .5mg and then I go to nothing once again. I feel so much better but I'm still super concerned and worried about the baby having defects. I'm getting an ultrasound on 3/6 and hopefully I can talk to my OBGYN about the risks, etc. I tried doing a search on the web to see if anyone had a healthy baby that was on ativan for a little while. I could't find any.

Thanks again for your advice and concerns. I was a real mess when I posted this original post but am doing much better (aside from the worry for the baby).
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
You are probably already over your sleepless nights, but for anyone else out there having the same problem -  I was on a low dose for about three months, then began taking one at night because I slept so well when taking it.  Decided it was time to stop as I didn't really need it for depression any longer.  I discovered that I  could not sleep. After four nights of no sleep, I tried ZzzQuil, which contains Benadryl, and made it through the night.  Used it for several nights and now I can sleep without it.  The Lorezpam is great for very short term.  I don't know how long you have to take it to become dependent, but considering that I was taking just one a day, it can't take a very high dose or much time to get hooked.  Be careful!
Comment
Cancel
Comment
Avatar universal
Been on lorazapam for 24 years the va put me on it, now I have been off them for a month, and have bad withdrawls, chills shaky,dizzy  
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
To get the help you need you should start a new thread. There are people here that will help you get through it. They won't see it here.

I was on Valium for around 15 years. It's not easy but you can do it. I tapered for 6 months but think for me that was too long. I still had w/d's the whole time tapering and for several months after. It's all in your mind, it's gaba receptors in the brain trying to figure out what happened to the med. Thinking that during a crisis helped me. Another thing that helped me was L-Theanine or Sun Theanine. You can get it anywhere, got mine from Swanson for a good price. They also have Albion Chelated Magnesium that helped a lot. It doesn't give you diareah like other Magnesium, it's calming. Was going to try something else they have called calm but found out about it too late, my symptoms were better already.

Also, gnarly helped me a lot, along with others here. He recommended Sleepy time Tea from the grocery store. I didn't try it until recently and it really helps get some much needed sleep. That seems to be the one problem that lasted the longest.

Try to get your mind off it. For me playing poker online at poker stars dot net helped take my mind off how terrible I was feeling. Try and get outside and walk, work in the yard, etc. Stay as busy as you can

You just hang in there, you will be glad you got off it, it just takes time and patience. You have too much invested to go backwards.

Barry
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources